Annales Henri Poincaré

, Volume 16, Issue 10, pp 2265–2302 | Cite as

Static Vacuum Einstein Metrics on Bounded Domains

  • Michael T. AndersonEmail author


We study the existence and uniqueness of solutions to the static vacuum Einstein equations in bounded domains, satisfying the Bartnik boundary conditions of prescribed metric and mean curvature on the boundary.


Static Vacuum Boundary Data Morse Theory Isometric Immersion Einstein Metrics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Akbar M., Gibbons G.: Ricci-flat metrics with U(1) action and the Dirichlet boundary-value problem in Riemannian quantum gravity and isoperimetric inequalities. Class. Quantum Gravity 20, 1787–1822 (2003)CrossRefADSMathSciNetzbMATHGoogle Scholar
  2. 2.
    Ambrosetti, A., Prodi, G.: A Primer of Nonlinear Analysis. Cambridge Studies in Advanced Mathematics, vol. 34, Cambridge University Press, Cambridge(1993)Google Scholar
  3. 3.
    Anderson M.: Ricci curvature bounds and Einstein metrics on compact manifolds. J. Am. Math. Soc. 2, 455–490 (1989)CrossRefzbMATHGoogle Scholar
  4. 4.
    Anderson M.: On stationary solutions to the vacuum Einstein equations. Ann. Henri Poincaré 1, 977–994 (2000)CrossRefADSzbMATHGoogle Scholar
  5. 5.
    Anderson M.: On the structure of solutions to the static vacuum Einstein equations. Ann. Henri Poincaré 1, 995–1042 (2000)CrossRefADSzbMATHGoogle Scholar
  6. 6.
    Anderson M.: On boundary value problems for Einstein metrics. Geom. Topol. 12, 2009–2045 (2008)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Anderson, M.: Boundary value problems for metrics on 3-manifolds. In: Dai, X., Rong, X. (eds.) Metric and Differential Geometry in Honor of J. Cheeger, pp. 3–17. Birkhäuser Verlag, Basel (2012)Google Scholar
  8. 8.
    Anderson, M.: Conformal immersions with prescribed mean curvature in \({\mathbb{R}^{3}}\). Preprint, (2012). arXiv:1204.5225 [math.DG]
  9. 9.
    Anderson, M., Herzlich, M.: Unique continuation results for Ricci curvature and applications. J. Geom. Phys. 58, 179–207 (2008) (Erratum, ibid., 60, 1062–1067 (2010))Google Scholar
  10. 10.
    Anderson M., Katsuda A., Kurylev Y., Lassas M., Taylor M.: Boundary regularity for the Ricci equation, geometric convergence and Gel’fand’s inverse boundary problem. Invent. Math. 158, 261–321 (2004)CrossRefADSMathSciNetzbMATHGoogle Scholar
  11. 11.
    Anderson M., Khuri M.: On the Bartnik extension problem for the static vacuum Einstein equations. Class. Quantum Gravity 30, 125005 (2013)CrossRefADSMathSciNetGoogle Scholar
  12. 12.
    Bando S., Kasue A., Nakajima H.: On a construction of coordinates at infinity on manifolds with fast curvature decay and maximal volume growth. Invent. Math. 97, 313–349 (1989)CrossRefADSMathSciNetzbMATHGoogle Scholar
  13. 13.
    Bartnik R.: New definition of quasi-local mass. Phys. Rev. Lett. 62, 2346–2348 (1989)CrossRefADSMathSciNetGoogle Scholar
  14. 14.
    Bartnik, R.: Mass and 3-metrics of non-negative scalar curvature. In: Proceedings of the International Congress Mathematics, vol II, pp. 231–240. Higher Ed. Press, Beijing (2002)Google Scholar
  15. 15.
    Besse A.: Einstein Manifolds. Springer, Berlin (1987)CrossRefzbMATHGoogle Scholar
  16. 16.
    Böhme R., Tromba A.: The index theorem for classical minimal surfaces. Ann. Math. 113, 447–499 (1981)CrossRefzbMATHGoogle Scholar
  17. 17.
    Bott R.: Lectures on Morse theory, old and new. Bull. Am. Math. Soc. 7, 331–358 (1982)CrossRefADSMathSciNetzbMATHGoogle Scholar
  18. 18.
    Galloway G.: On the topology of black holes. Commun. Math. Phys. 151, 53–66 (1993)CrossRefADSMathSciNetzbMATHGoogle Scholar
  19. 19.
    Gilbarg D., Trudinger N.: Elliptic Partial Differential Equations of Second Order, 2nd Edition. Springer, New York (1983)CrossRefGoogle Scholar
  20. 20.
    Jauregui J.: Fill-ins of nonnegative scalar curvature, static metrics and quasi-local mass. Pacif. J. Math. 261, 417–444 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Jauregui J., Miao P., Tam L.-F.: Extensions and fill-ins with nonnegative scalar curvature. Class. Quantum Gravity 30, 195007 (2013)CrossRefADSMathSciNetGoogle Scholar
  22. 22.
    Knox, K.: A compactness theorem for Riemannian manifolds with boundary and applications. Preprint (2012). arXiv:1211.6210 [math.DG]
  23. 23.
    Morrey C.B. Jr.: Multiple Integrals in the Calculus of Variations. Springer, New York (1966)zbMATHGoogle Scholar
  24. 24.
    Nirenberg L.: Variational and topological methods in nonlinear problems. Bull. Am. Math. Soc. 4, 267–302 (1981)CrossRefMathSciNetzbMATHGoogle Scholar
  25. 25.
    Petersen P.: Riemannian Geometry, 2nd edn. Springer, New York (2006)zbMATHGoogle Scholar
  26. 26.
    Rosenberg, J., Stolz, S.: Metrics of positive scalar curvature and connections with surgery. In: Surveys on Surgery Theory, Annals of Mathematical Studies, vol. 149, pp. 353–386. Princeton University Press (2001)Google Scholar
  27. 27.
    Sabitov I.K.H.: Isometric surfaces with a common mean curvature and the problem of Bonnet pairs. Sbornik: Mathematics 203, 111–152 (2012)CrossRefADSMathSciNetzbMATHGoogle Scholar
  28. 28.
    Shi Y.-G., Tam L.-F.: Positive mass theorem and the boundary behaviors of compact manifolds with nonnegative scalar curvature. J. Differ. Geom. 62, 79–125 (2002)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Smale S.: An infinite dimensional version of Sard’s theorem. Am. J. Math. 87, 861–866 (1965)CrossRefMathSciNetzbMATHGoogle Scholar
  30. 30.
    Taylor, M.: Partial Differential Equations II. Applied Mathematical Sciences, vol. 116. Springer, New York (1996)Google Scholar
  31. 31.
    Tod P.: Spatial metrics which are static in many ways. Gen. Rel. Grav. 32, 2079–2090 (2000)CrossRefADSMathSciNetzbMATHGoogle Scholar
  32. 32.
    Tromba A.: Degree theory on oriented infinite dimensional varieties and the Morse number of minimal surfaces spanning a curve in \({{\mathbb{R}}^{n}}\). Trans. Am. Math. Soc. 200, 385–415 (1985)MathSciNetGoogle Scholar
  33. 33.
    White B.: The space of m-dimensional surfaces that are stationary for a parametric elliptic functional. Ind. Univ. Math. J. 36, 567–602 (1987)CrossRefzbMATHGoogle Scholar
  34. 34.
    White B.: The space of minimal submanifolds for varying Riemannian metrics. Ind. Univ. Math. J. 40, 161–200 (1991)CrossRefADSzbMATHGoogle Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Department of MathematicsStony Brook UniversityStony BrookUSA

Personalised recommendations